Journal Article

Mode spectrum of the electromagnetic field in open universe models

Julian Adamek, Claudia de Rham and Ruth Durrer

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 423, issue 3, pages 2705-2710
Published in print July 2012 | ISSN: 0035-8711
Published online June 2012 | e-ISSN: 1365-2966 | DOI:
Mode spectrum of the electromagnetic field in open universe models

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics


Show Summary Details


We examine the mode functions of the electromagnetic field on spherically symmetric backgrounds with special attention to the subclass which allows for a foliation as open Friedmann–Lemaître (FL) space–time. It is well known that in certain scalar field theories on open FL background there can exist so-called supercurvature modes, their existence depending on parameters of the theory. Looking at specific open universe models, such as open inflation and the Milne universe, we find that no supercurvature modes are present in the spectrum of the electromagnetic field. This excludes the possibility for superadiabatic evolution of cosmological magnetic fields within these models without relying on new physics or breaking the conformal invariance of electromagnetism.

Keywords: magnetic fields; cosmology: theory; early Universe

Journal Article.  4720 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.